Alert archive / Kansas / Frost Advisories in 2018

Frost Advisory 3, NWS Wichita, KS

October 10, 20184 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 10, 2018, 11:33 AM CDT for 4 counties in Kansas. It took effect at Oct 11, 2018, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 11:33 AM CDT (16:33 UTC)
In effect from
Oct 11, 2018, 4:00 AM CDT
Expired
Oct 11, 2018, 9:00 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS73 KICT 101633
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1133 AM CDT Wed Oct 10 2018

KSZ032-033-047-048-111400-
/O.NEW.KICT.FR.Y.0003.181011T0900Z-181011T1400Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
1133 AM CDT Wed Oct 10 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

The National Weather Service in Wichita has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM CDT Thursday.

* Temperatures...In the low to mid 30s.

* Timing...Temperatures will fall down into the low to mid 30s by
  early Thursday morning. This combined with generally light winds
  and mostly clear skies will allow areas of frost to develop
  early Thursday morning.

* Impacts...Damage to crops and sensitive vegetation. The risk of
  frost will be greatest in sheltered areas of north-central 
  Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

Martin
2 follow-up statements
143 
WWUS73 KICT 110859
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
359 AM CDT Thu Oct 11 2018

KSZ032-033-047-048-111400-
/O.CON.KICT.FR.Y.0003.181011T0900Z-181011T1400Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
359 AM CDT Thu Oct 11 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...In the mid 30s.

* Timing...Temperatures will drop into the low to mid 30s by early
  this morning. This combined with generally light northwest winds
  and mostly clear skies will allow areas of frost to develop.

* Impacts...Damage to crops and sensitive vegetation. The risk  
  of frost will be greatest in sheltered areas of north-central 
  Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$
718 
WWUS73 KICT 111348
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
848 AM CDT Thu Oct 11 2018

KSZ032-033-047-048-111500-
/O.EXP.KICT.FR.Y.0003.000000T0000Z-181011T1400Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
848 AM CDT Thu Oct 11 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will climb well above freezing during the late
morning. Therefore the frost advisory will be allowed to expire
at 9 am.

$$

KED

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 6:43 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 10, 6:43 AM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 AM CDT Wed Oct 10 2018

.SHORT TERM...(Today through Friday night)
Issued at 347 AM CDT Wed Oct 10 2018

Today-Thu:
As expected, the deep upper-deck trof that had been situated over
the western U.S. is being kicked NE across the southern & central
plains early this morning by the broad upper-deck trof, that last
night was situated from Alberta to along the WA/OR state line, as
it digs across the NV/UT state line. Both waves will shear as they
phase with each other as they cross the Upper MS Valley early this
eve. This would enable a semi-inverted surface ridge to punch SE
across KS tonight/early Thu morning. This would produce the
coldest weather we've seen this fall with temps along I-70 dipping
to around 35F early Thu morning. There has been some discussion as
to whether a Frost Advisory is warranted for these areas. Checked
swing on issuance as the NW winds ~10 mph should prevent maximum
radiational cooling from being realized. Thu to be coolest day of
the week as N-NE winds would limit highs to the 50s with the
cooler temps in the 3 northwestern-most counties.

Thu Night-Fri Night:
Rain returns late Thu night as the remnants of Hurricane Sergio,
which has been approaching Baja CA during the night, begin to
inject much higher octane moisture from roughly the Western Rio
Grande to the TX/OK Panhandles. Rain would develop across the
western & southern plains then spread across KS from late Thu
night until Fri eve. With so much flooding having occurred over
the past 3 days the QPFs will need to be watched closely.

.LONG TERM...(Saturday through Tuesday)
Issued at 347 AM CDT Wed Oct 10 2018

Sat-Sunday Night:
A predominantly wet weekend is still anticipated as strengthening
low pressure moves generally E/NE across the southern plains from
Sat afternoon thru Sat night. The resulting pronounced wrap-around
will likely produce copious rainfalls, especially across southeast
KS Sat night.

Mon-Tue:
Dry weather returns as large high pressure spreads east across the
southern plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 629 AM CDT Wed Oct 10 2018

Main aviation concerns will be low clouds this morning.

Currently have widespread MVFR ceilings in place as cooler low
level air continues to spill in. Current thinking is that these
lower cigs will stick around for a few more hours before clearing
out. Confidence is high that by 18z, most sites will be at VFR
levels. Winds will remain out of the west/nw and will decrease
closer to sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  39  55  45 /   0   0   0  70
Hutchinson      55  37  54  44 /   0   0   0  80
Newton          55  37  54  44 /   0   0   0  70
ElDorado        56  38  55  44 /   0   0   0  60
Winfield-KWLD   58  40  57  46 /   0   0   0  60
Russell         52  34  51  41 /   0   0   0  80
Great Bend      54  35  51  42 /   0   0   0  80
Salina          53  35  54  43 /   0   0   0  80
McPherson       54  36  54  43 /   0   0   0  70
Coffeyville     60  42  59  45 /   0   0   0  30
Chanute         58  40  56  44 /   0   0   0  40
Iola            57  39  56  43 /   0   0   0  40
Parsons-KPPF    59  41  58  45 /   0   0   0  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
Hazardous weather outlook, Oct 10, 4:18 AM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
418 AM CDT Wed Oct 10 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
418 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of Central, South
Central, and Southeast Kansas.

.DAY ONE...Today and Tonight

River flooding will continue in many areas, so be sure to check all
flood statements for further details.

Areas of frost are possible in much of Central Kansas toward
daybreak. The greatest potential for frost would be along I-70.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue on many rivers the rest of the week, and for
some rivers throughout the weekend. Be sure to check all flood
statements for further details.

Areas of frost are possible in much of Central Kansas early Thursday
morning. The greatest potential for frost would be along I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 10, 8:48 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLOOD            4 SW WICHITA EISENHOWER 37.62N 97.48W
10/10/2018                   SEDGWICK           KS   EMERGENCY MNGR

            WATER OVER ROADWAY AT 119TH STREET S. AND WEST K42.

0752 AM     FLOOD            2 SSW CLEARWATER        37.48N 97.51W
10/10/2018                   SEDGWICK           KS   EMERGENCY MNGR

            WATER OVER ROADWAY AT 151ST ST. W AND WEST DEER TRAIL CR.

0752 AM     FLOOD            1 E COLWICH             37.78N 97.52W
10/10/2018                   SEDGWICK           KS   EMERGENCY MNGR

            WATER OVER ROADWAY AT 151ST ST. AND COUNTY ROAD W.

&&

TVAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:14 PM CDTRiver Flood WarningICTRussell39 hr
Oct 10, 12:51 AM CDTRiver Flood WarningICTMcPherson15 hr
Oct 10, 12:18 PM CDTAreal Flood WarningICTCowley23 hr
Oct 10, 12:42 PM CDTAreal Flood WarningICTBarton, Ellsworth, Harvey, McPherson, Reno, Rice and 1 more4 days

Nearby

Frost Advisories in Kansas, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.